Dermatologic Reactions to Immune Checkpoint Inhibitors

Skin Toxicities and Immunotherapy

Vincent Sibaud

Disclosures

Am J Clin Dermatol. 2018;19(3):345-361. 

In This Article

Abstract and Introduction

Abstract

The development of immune checkpoint inhibitors [monoclonal antibodies targeting cytotoxic T lymphocyte-associated antigen-4 (CTLA-4), programmed cell death protein 1 (PD-1) or programmed death ligand 1 (PDL1)] represents a major breakthrough in cancer therapy. Although they present a favorable risk/benefit ratio, immune checkpoint blockade therapies have a very specific safety profile. Due to their unique mechanism of action, they entail a new spectrum of adverse events that are mostly immune related [immune-related adverse events (irAEs)], notably mediated by the triggering of cytotoxic CD4+/CD8+ T cell activation. Cutaneous toxicities appear to be one of the most prevalent irAEs, both with anti-PD-1 and anti-CTLA-4 agents or with the newly developed anti-PD-L1 agents, which corresponds to a class effect. They are observed in more than one-third of the treated patients, mainly in the form of a maculopapular rash (eczema-like spongiotic dermatitis) and pruritus. A wide range of other dermatologic manifestations can also occur, including lichenoid reactions, psoriasis, acneiform rashes, vitiligolike lesions, autoimmune skin diseases (e.g., bullous pemphigoid, dermatomyositis, alopecia areata), sarcoidosis or nail and oral mucosal changes. In addition, the use of anti-CTLA-4 and anti-PD-1 therapies in combination is associated with the development of more frequent, more severe and earlier cutaneous irAEs compared to single agents. In most cases, these dysimmune dermatologic adverse events remain self-limiting and readily manageable. Early recognition and adequate management, however, are critical to prevent exacerbation of the lesions, to limit treatment interruption and to minimize quality of life impairment. This review describes the variable clinical and histopathologic aspects of dermatologic irAEs induced by immune checkpoint inhibitors. Appropriate treatment and counseling are also proposed, with a step-by-step approach for optimized management by both practicing oncologists and dermatologists.

Introduction

Immune checkpoint inhibitors [monoclonal antibodies targeting cytotoxic T lymphocyte-associated antigen-4 (CTLA-4), programmed cell death protein 1 (PD-1) or programmed death ligand 1 (PD-L1)] represent a new class of anticancer agents. Their development represents a major breakthrough in cancer therapy, and they are already registered or are undergoing evaluation in a wide range of advanced cancers.

Whether at the peripheral level (i.e., in peripheral tissue and peritumoral T lymphocytes, PD-1) or upstream (i.e., naive or memory T cells in lymph nodes, CTLA-4), immune checkpoints have a critical role in maintaining normal immunologic homeostasis. Thus, they downregulate T-cell activation and proliferation and represent negative regulators of immunity. They thereby allow for tolerance toward self-antigens, but also toward cancer cells of certain tumor types.[1–4] In the same way, PD-L1 (an immune checkpoint protein expressed on cancer cells and tumor-infiltrating immune cells) can dampen the T-cell immune response and promote tumor immune escape by binding to its receptor PD-1 on activated T cells. By activating cytotoxic CD4+/CD8+T cells, immune checkpoint blockade therapy shifts the immune system toward antitumor activity.

Due to their unique mechanism of action, immune checkpoint inhibitors have a very specific safety profile. They entail a new spectrum of adverse events [referred to as ''immune-related adverse events'' (irAEs) or ''adverse events of special interest''] that are mostly of a mechanismbased immune nature, mediated by the triggering of cytotoxic CD4+/CD8+T-cell activation. Although the incidence of adverse events varies depending on the monoclonal antibodies used, the profile of these dysimmune toxicities has been found to be very similar. More than 60% of treated patients end up developing immunerelated adverse effects, which can in theory affect any of the body organs:[1–8] thyroiditis, dermatitis, pneumonitis, colitis, hepatitis, hypophysitis, uveitis, polyneuritis, pancreatitis, etc. Treatment of these adverse events should be considered in a multidisciplinary approach, based on a dedicated network of organ specialists with extensive experience in the management of irAEs.[3,5,8]

Dermatologic toxicities appear to be the most prevalent irAEs, both with anti-PD-1 (nivolumab and pembrolizumab) and anti-CTLA-4 (ipilimumab, tremelimumab) agents and with the newly developed anti-PD-L1 agents (atezolizumab, durvalumab, avelumab).[2–11] They occur in more than one-third of the patients treated with these monoclonal antibodies (Table 1), regardless of the cancer being treated.[4,9,11–18] The vast majority of these cutaneous adverse events, however, are self-limiting, and immune checkpoint inhibitors present an acceptable skin toxicity profile.[13–20] Although the overall incidence is higher with ipilimumab compared to anti-PD-1 or anti-PD-L1 agents, the dermatologic toxicity profile is very similar and above all corresponds with a class effect:[4,9,12] maculopapular rash (spongiotic and lichenoid dermatitis), vitiligo (only among patients with melanoma), induced psoriasis, auto-immune skin diseases, etc. In addition, dermatologic toxicities are the first to occur with immune checkpoint inhibitors,[2,4,5,7,11] and this does not appear to be dose dependent.[10,20,21] Lastly, cutaneous irAEs observed with anti-CTLA-4/anti-PD-1 used in combination (e.g., ipilimumab and nivolumab) are more frequent, more severe, and long lasting and develop earlier compared to PD-1 or CTLA-4 inhibitors prescribed as single agents.[6,7] As the use of anti-PD-L1 antibodies is only emerging, the data for these agents still need to be consolidated.

The pathophysiologic mechanisms governing cutaneous irAEs have not been established. They are, however, clearly related to T-cell activation mediated by blockade of PD-1 (or the PD-L1 ligand) and CTLA-4 receptors. The aberrant targeting of dermal-epidermal antigens by reactivated CD4+/CD8+T cells still needs to be identified.

Finally, it needs to be emphasized that the occurrence of some of these cutaneous reactions induced by anti-PD-1 appear to be correlated with a better therapeutic response, in terms of objective response (vitiligo),[22] progressionfree survival (cutaneous adverse events all together)[20] or overall survival (maculopapular rash and vitiligo).[10] Further prospective studies on a larger scale appear to be required, however, in order to confirm these data, particularly for cutaneous irAEs other than vitiligo.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....